Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 121, NWS Lincoln, IL

July 19, 1996Clay County, Jasper County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 19, 1996, 4:51 PM CDT for Clay County, Jasper County, Richland County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1996, 4:51 PM CDT (21:51 UTC)
Expired
Jul 19, 1996, 5:45 PM CDT
In force
54 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Clay County, IL, Jasper County, IL, Richland County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2521 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 192153
SVRSPI
ILC025-079-159-192245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
451 PM CDT FRI JUL 19 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST ILLINOIS
 
   ...CLAY COUNTY...SOUTHERN JASPER COUNTY...RICHLAND COUNTY
 
AT 449PM...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 15 MILES
SOUTHEAST OF EFFINGHAM NEAR NEWTON LAKE IN JASPER COUNTY. THE STORM WAS
MOVING SOUTHEAST AT 35 MPH. TOWNS IN THE PATH INCLUDE OLNEY IN RICHLAND
COUNTY...BOGOTA...WEST LIBERTY IN JASPER COUNTY AND LEWISVILLE IN CLAY
COUNTY.
 
 
TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS
AND STAY OFF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY
PRODUCE A TORNADO AT ANY TIME.
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:09 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 19, 2:09 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
207 PM CDT FRI JUL 19 1996

SFC ANAL AND SAT SHOWS COOL FRONT FROM JUST SOUTH UIN TO JUST SOUTH OF
SPI TO HUF. JUICY DWPTS POOLING ALONG THE FRONT AND SFC MOIST CONVG
HAS LEAD TO SOME TSRA POPPING UP ALONG INTERSTATE 72. ADDED FORCING
FROM THE FRONT HAS HELPED BREAK THE CAP. DWPTS FALLING OFF BEHIND THE
FRONT WITH PIA DWPT DROPPING TO 70. EXPECT FRONT TO CONT TO MAKE SWRD
PROGRESSION AS GOOD PRESS RISES NOTED ACROSS NRN IL AND WI. SC FIELD IN
COOLER AIR CONTS TO MAKE SLOW SWRD PROGRESSION ACROSS NRN HLF OF IL.
MODELS IN GOOD AGREEMENT IN SAGGING FRONT WAY SOUTH WITH COOLER AIR
SETTLING IN FOR ANOTHER VISIT AS SFC RIDGE MOVES ACROSS THE GRT LKS
RGN.  PROBLEM TONGHT IS CLOUDS AND HOW FAR TEMPS WILL FALL. TIME X-SECS
KEEP LOW LVL MOISTURE HIGH SO FEEL THAT SC WILL STAY AROUND OVERNIGHT.
LOW CLOUDS WILL HELP KEEP LOW TEMPS IN CHCK WITH GOING ZONES HANDLING
THIS WELL.

PIA  6X5/81  00
SPI  66/84  40
DEC  66/84  20
CMI  64/81  00
SEIL 67/85  60

KETCHAM

In the hours before

Special weather statement, Jul 19, 11:00 AM CDT, 5 hours 51 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-201100-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN ILLINOIS
1100 AM CDT FRI JUL 19 1996

SYNOPSIS:  A COLD FRONT WILL CjONTINUE MOVING THROUGH CENTRAL ILLINOIS
THIS AFTERNOON BRINGING AN END TO THE THUNDERSTORM CHANCES AS COOLER
DRIER AIR FILTERS SOUTH.

NO SEVERE WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT.

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:13 PM CDTSevere Thunderstorm WarningILXLawrence32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.